Alert archive / Alabama / Freeze Warnings in 2005
Freeze Warning 2, NWS Birmingham, AL
NWS Birmingham, AL issued this freeze warning at Nov 16, 2005, 3:51 AM CST for 39 counties in Alabama. It took effect at Nov 16, 2005, 9:00 PM CST. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 16, 2005, 3:51 AM CST (09:51 UTC)
- In effect from
- Nov 16, 2005, 9:00 PM CST
- Expired
- Nov 17, 2005, 9:00 AM CST
- In force
- 12 hr
- Issued by
- NWS Birmingham, AL
All 39 counties
Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Marion County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL
The radar
The Birmingham radar (KBMX), 22 km from the middle of the area, began a volume at 09:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 9.9 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 440 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 828 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 270 m²/s²
- 0-3 km storm-relative helicity
- 313 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 2.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS74 KBMX 160951 NPWBMX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BIRMINGHAM AL 351 AM CST WED NOV 16 2005 ...FIRST SIGNIFICANT FREEZE OF THE FALL SEASON EXPECTED TONIGHT... .A COLD FRONT WILL CONTINUE TO MOVE ACROSS CENTRAL ALABAMA THIS MORNING. BEHIND THE FRONT...A SIGNIFICANT CHANGE IN TEMEPRATURES IS EXPECTED ACROSS THE FORECAST AREA AS STRONG COLD AIR ADVECTION MOVES OVER THE AREA. AS WINDS DECREASE AFTER SUNSET...THE TEMPERATURE WILL FALL RAPIDLY INTO THE UPPER 20S TO LOW 30S AREA WIDE. ALZ011>015-017>050-161800- /O.CAN.KBMX.LW.Y.0003.000000T0000Z-051116T1200Z/ /O.UPG.KBMX.FZ.A.0002.051117T0300Z-051117T1500Z/ /O.NEW.KBMX.FZ.W.0002.051117T0300Z-051117T1500Z/ MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN- CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR- TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON- COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE- MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- INCLUDING THE CITIES OF...HAMILTON...SULLIGENT...VERNON... FAYETTE...DOUBLE SPRINGS...JASPER...ONEONTA...GADSDEN... ANNISTON...CENTRE...HEFLIN...CARROLLTON...TUSCALOOSA... BIRMINGHAM...HOOVER...COLUMBIANA...PELHAM...ALABASTER... PELL CITY...MOODY...TALLADEGA...SYLACAUGA...ASHLAND...ROANOKE... LIVINGSTON...EUTAW...GREENSBORO...MOUNDVILLE...MARION... CENTREVILLE...CLANTON...ROCKFORD...ALEXANDER CITY...DADEVILLE... VALLEY...LANETT...LAFAYETTE...DEMOPOLIS...LINDEN...SELMA... PRATTVILLE...FORT DEPOSIT...HAYNEVILLE...WETUMPKA...TALLASSEE... MONTGOMERY...TUSKEGEE...UNION SPRINGS...AUBURN...OPELIKA... PHENIX CITY...TROY...EUFAULA 351 AM CST WED NOV 16 2005 ...LAKE WIND ADVISORY IS CANCELLED... ...FREEZE WARNING IN EFFECT FROM 9 PM THIS EVENING TO 9 AM CST THURSDAY... THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A FREEZE WARNING...WHICH IS IN EFFECT FROM 9 PM THIS EVENING TO 9 AM CST THURSDAY. THE LAKE WIND ADVISORY HAS BEEN CANCELED. AS THE COLD FRONT MOVES ACROSS CENTRAL ALABAMA THIS MORNING...COLDER AIR WILL FILTER ACROSS THE AREA. HIGH TEMPERATURES WILL LIKELY BE REACHED BY THE MID MORNING AND HOLD STEADY THROUGH THE AFTERNOON HOURS. SOME OF THE COLDEST TEMPERATURES SO FAR THIS SEASON WILL OCCUR TONIGHT. A FREEZE WARNING HAS BEEN ISSUED FOR THE ENTIRE AREA FROM 9 PM THIS EVENING UNTIL 9 AM CST THURSDAY MORNING. A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. THE LAKE WIND ADVISORY IS NO LONGER IN EFFECT FOR THE AREA AS WIND SPEEDS HAVE DECREASED BELOW CRITERIA. $$ KNS/99
2 follow-up statements
000 WWUS74 KBMX 161745 NPWBMX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BIRMINGHAM AL 1145 AM CST WED NOV 16 2005 ...FIRST SIGNIFICANT FREEZE OF THE FALL SEASON EXPECTED TONIGHT... .NORTHERLY WINDS WILL PUSH A DRY COLD AIRMASS DEEP INTO ALABAMA THIS WEEK. THE COLDEST AIR OF THE SEASON WILL SETTLE OVER THE STATE AND BRING BELOW FREEZING TEMPERATURES TO ALL OF CENTRAL ALABAMA TONIGHT. ALZ011>015-017>050-170300- /O.CON.KBMX.FZ.W.0002.051117T0300Z-051117T1500Z/ MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN- CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR- TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON- COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE- MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- INCLUDING THE CITIES OF...HAMILTON...SULLIGENT...VERNON... FAYETTE...DOUBLE SPRINGS...JASPER...ONEONTA...GADSDEN... ANNISTON...CENTRE...HEFLIN...CARROLLTON...TUSCALOOSA... BIRMINGHAM...HOOVER...COLUMBIANA...PELHAM...ALABASTER... PELL CITY...MOODY...TALLADEGA...SYLACAUGA...ASHLAND...ROANOKE... LIVINGSTON...EUTAW...GREENSBORO...MOUNDVILLE...MARION... CENTREVILLE...CLANTON...ROCKFORD...ALEXANDER CITY...DADEVILLE... VALLEY...LANETT...LAFAYETTE...DEMOPOLIS...LINDEN...SELMA... PRATTVILLE...FORT DEPOSIT...HAYNEVILLE...WETUMPKA...TALLASSEE... MONTGOMERY...TUSKEGEE...UNION SPRINGS...AUBURN...OPELIKA... PHENIX CITY...TROY...EUFAULA 1145 AM CST WED NOV 16 2005 ...FREEZE WARNING REMAINS IN EFFECT FROM 9 PM THIS EVENING TO 9 AM CST THURSDAY... THE COLDEST AIRMASS OF THE SEASON WILL SETTLE OVER THE STATE OF ALABAMA THE NEXT SEVERAL DAYS. HIGHS WILL ONLY BE IN THE 40S AND 50S ACROSS CENTRAL ALABAMA...AND TEMPERATURES WILL FALL QUICKLY AFTER SUNSET. LOWS TONIGHT WILL RANGE FROM 23 TO 28 DEGREES FOR AREAS ALONG AND NORTH OF A LINE FROM AN ALICEVILLE...TO BRENT... TO JEMISON...TO NEW SITE...TO ROANOKE. SOUTH OF THIS LINE...LOWS WILL RANGE FROM 28 TO 32 DEGREES. A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. $$
000 WWUS74 KBMX 170144 NPWBMX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BIRMINGHAM AL 744 PM CST WED NOV 16 2005 ...FIRST SIGNIFICANT FREEZE OF THE FALL SEASON EXPECTED TONIGHT... .NORTHERLY WINDS WILL CONTINUE TO BRING A COLD AIRMASS DEEP INTO ALABAMA THIS WEEK. THE COLDEST AIR OF THE SEASON WILL SETTLE OVER THE STATE AND BRING BELOW FREEZING TEMPERATURES TO ALL OF CENTRAL ALABAMA TONIGHT. ALZ011>015-017>050-171500- /O.CON.KBMX.FZ.W.0002.051117T0300Z-051117T1500Z/ MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN- CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR- TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON- COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE- MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- INCLUDING THE CITIES OF...HAMILTON...SULLIGENT...VERNON... FAYETTE...DOUBLE SPRINGS...JASPER...ONEONTA...GADSDEN... ANNISTON...CENTRE...HEFLIN...CARROLLTON...TUSCALOOSA... BIRMINGHAM...HOOVER...COLUMBIANA...PELHAM...ALABASTER... PELL CITY...MOODY...TALLADEGA...SYLACAUGA...ASHLAND...ROANOKE... LIVINGSTON...EUTAW...GREENSBORO...MOUNDVILLE...MARION... CENTREVILLE...CLANTON...ROCKFORD...ALEXANDER CITY...DADEVILLE... VALLEY...LANETT...LAFAYETTE...DEMOPOLIS...LINDEN...SELMA... PRATTVILLE...FORT DEPOSIT...HAYNEVILLE...WETUMPKA...TALLASSEE... MONTGOMERY...TUSKEGEE...UNION SPRINGS...AUBURN...OPELIKA... PHENIX CITY...TROY...EUFAULA 744 PM CST WED NOV 16 2005 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CST THURSDAY... TEMPERATURES WILL BEGIN TO DROP BELOW FREEZING AROUND THE CITIES OF HAMILTON...JASPER...ONEONTA...GADSDEN...AND SURROUNDING AREAS AROUND MIDNIGHT. SUB-FREEZING TEMPERATURES ARE THEN EXPECTED TO SPREAD SOUTHWARD...REACHING THE INTERSTATE 65 CORRIDOR BY 3 AM... AND ALL THE WAY DOWN TO THE SELMA...MONTGOMERY...TROY...AND EUFAULA AREAS BETWEEN 3 AND 6 AM. LOWEST TEMPERATURES WILL GENERALLY DROP INTO THE 25 TO 30 DEGREE RANGE...WITH THE LOWER OF THESE VALUES FROM I-65 NORTH AND THE HIGHER OF THESE VALUES FROM I-85 SOUTH. SOME PROTECTED VALLEYS AND OUTLYING AREAS NORTH OF INTERSTATE 65 MAY REACH THE LOWER 20S BY EARLY THURSDAY MORNING. A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. TO PREVENT FREEZING AND POSSIBLE BURSTING OF OUTDOOR WATER PIPES...PIPES SHOULD BE WRAPPED...DRAINED...OR ALLOWED TO DRIP SLOWLY. THOSE THAT HAVE IN-GROUND SPRINKLER SYSTEMS SHOULD DRAIN THEIR SYSTEMS...OR COVER ANY ABOVE-GROUND PIPES TO PROTECT THEM FROM FREEZING. $$ 61
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this freeze warning went out at Nov 15, 11:02 PM CST, 4 hours 49 minutes earlier.
Area forecast discussion, Nov 15, 11:02 PM CST, 4 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 1102 PM CST TUE NOV 15 2005 .UPDATE... TORNADO WATCH 871 REMAINS IN EFFECT FOR A LARGE PART OF CENTRAL ALABAMA UNTIL 1 AM. MOST UNSTABLE CAPES HAVE DECREASED TO 250 J/KG OR LESS ACROSS OUR CWA. LIGHTNING STRIKES HAVE CONTINUED TO DROP OFF SIGNIFICANTLY OVER THE PAST 30 MINUTES. HOWEVER...0-3 KM STORM-RELATIVE HELICITIES HAVE INCREASED ALONG THE SQUALL LINE...AND ARE NOW 250-450 M2/S2. SEVERE WEATHER THREAT DOES NOT APPEAR TO BE AS HIGH AS IT WAS EARLIER THIS EVEING...AND THE SQUALL LINE HAS BECOME MORE NARROW. THE COLD FRONT WAS NEAR A HSV-TCL-MEI-MCB LINE...AND WILL CONTINUE TO PUSH THROUGH ALL BUT SOUTHEAST COUNTIES BY 12Z. && .BMX WATCHES/WARNINGS/ADVISORIES... LAKE WIND ADVISORY ALL AREAS THROUGH 6 AM WEDNESDAY. FREEZE WATCH ALL AREAS FOR WEDNESDAY MORNING. && 03
Hazardous weather outlook, Nov 15, 10:48 PM CST, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1048 PM CST TUE NOV 15 2005 ALZ011>015-017>050-161230- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1048 PM CST TUE NOV 15 2005 ...SLIGHT SEVERE WEATHER THREAT OVERNIGHT... ...LAKE WIND ADVISORY IN EFFECT OVERNIGHT... ...FREEZING CONDITIONS EXPECTED THURSDAY MORNING AND FRIDAY MORNING ... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...OVERNIGHT. A STRONG COLD FRONT HAS ENTERED NORTHWEST ALABAMA THIS EVENING... AND WILL PUSH SOUTHWARD TO NEAR A TROY TO AUBURN LINE BY MORNING. THE AIRMASS AHEAD OF THE FRONT IS WARM AND UNSTABLE...ESPECIALLY FOR NOVEMBER. THERE REMAINS A SMALL CHANCE OF SEVERE THUNDERSTORMS ALONG AND AHEAD OF THE STRONG COLD FRONT. THE MAIN THREAT WILL BE DAMAGING WINDS. THE THUNDERSTORMS WILL WEAKEN WITH TIME AND NO SEVERE WEATHER IS EXPECTED BY THE TIME THE FRONT REACHES SOUTHEAST ALABAMA. BREEZY CONDITIONS ARE EXPECTED ON BOTH SIDES OF THE COLD FRONT. WIND GUSTS OF 25 TO 40 MPH CAN BE EXPECTED ON OPEN WATERWAYS...AND OVER HIGHER TERRAIN. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. COLD AIR WILL FUNNEL INTO ALABAMA BEHIND THE STRONG COLD FRONT. LOW TEMPERATURES THURSDAY AND FRIDAY MORNING WILL RANGE FROM 22 TO 32 DEGREES. THEREFORE...A WIDESPREAD FREEZE IS EXPECTED EACH MORNING. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL BE REQUIRED OVERNIGHT UNTIL THE WATCHES EXPIRE.
In the hours before
Local storm report, Nov 15, 10:06 PM CST, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1006 PM CST TUE NOV 15 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0753 PM TSTM WND DMG NAUVOO 33.99N 87.49W
11/15/2005 WALKER AL LAW ENFORCEMENT
ONE TREE DOWN ACROSS COUNTY ROAD 59 ON THE WALKER-WINSTON
COUNTY LINE.
&&
JSSThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 15, 6:15 PM CST | Tornado Warning | BMX | Lamar | 30 min |
| Nov 15, 6:38 PM CST | Tornado Warning | BMX | Fayette | 48 min |
| Nov 15, 6:42 PM CST | Tornado Warning | BMX | Lamar | 18 min |
| Nov 15, 7:53 PM CST | Severe Thunderstorm Warning | BMX | Walker | 52 min |
| Nov 15, 8:01 PM CST | Severe Thunderstorm Warning | BMX | Winston | 29 min |
| Nov 15, 8:19 PM CST | Tornado Warning | BMX | Winston | 11 min |
| Nov 15, 8:20 PM CST | Severe Thunderstorm Warning | BMX | Pickens | 55 min |
| Nov 15, 9:09 PM CST | Severe Thunderstorm Warning | BMX | Tuscaloosa | 66 min |
| Nov 15, 9:14 PM CST | Severe Thunderstorm Warning | BMX | Walker | 46 min |
Nearby
Freeze Warnings in Alabama, 2005Every freeze warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.